Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 30, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 27, 2022, 7:16 AM EDT for Floyd County, Knott County, Pike County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2022, 7:16 AM EDT (11:16 UTC)
- Expired
- Jul 27, 2022, 9:32 AM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, KY, Knott County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 6:00 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 27, 6:00 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 600 AM EDT Wed Jul 27 2022 .SHORT TERM...(Today through Thursday) Issued at 455 AM EDT WED JUL 27 2022 The latest analysis highlights a wave of scattered showers and embedded thunderstorms early this morning, with CAMs suggesting this activity to pick up through the morning and into the day. With that said, CAMs are really struggling and a bit all over with where the better axes of rainfall will occur. The surface boundary that brought waves of activity so far this week remains aligned across the northern tier of the CWA and west through Central and Western Kentucky. Soundings identify long and skinny cape, high PWATs (around 2") and high freezing levels. This, in combination with nearly parallel mean flow to the aforementioned boundary, will allow for very efficient rain makers again today. With heavy rainfall seen across the northern half of the CWA yesterday, repeated and persistent activity could create additional problems through the day for Eastern Kentucky once again. The latest mesoanalysis highlights a bulls eye of over 2" PWATs and deep moisture convergence across Central Kentucky this morning. A 30kt LLJ is also apparent on the latest RAP analysis. This is all co-located with 1000 J/kg of MUCAPE and is expected to shift east through the morning. HREF 1-hour rainfall rates indicate periods of greater than 1 inch being possible at times through today as well. Activity should begin to dwindle this evening and early overnight, before the upper level pattern begins to evolve some. A closed low over Southern Ontario will be embedded within a deepening trough. Heights are expected to fall overnight tonight and into Thursday, as a secondary front approaches the area from the northwest. This will bring renewed development into the day Thursday, with flash flooding and high waters remaining a concern. This is especially so for locations that have already seen heavy rainfall. Anticipate the flood watch to be extended through Thursday, but given the lower confidence in where this better axes sets up have forgone doing so in this package. With a better signal along and ahead of the approaching front, anticipate temperatures to be cooler Thursday, topping out in the lower 80s, while today finding the low and mid 80s. .LONG TERM...(Thursday night through Tuesday) Issued at 600 AM EDT WED JUL 27 2022 We will continue to be near the southern edge of the prevailing westerlies aloft as the period starts. A large closed upper low will be centered over Ontario. The northern edge of the tropical regime interacting with the mid latitude system will result in deep moisture and precipitable water still around 2 inches. Residual surface boundaries may still be in the area, but their exact layout looks uncertain. A better defined cold front will approach from the northwest on Thursday night, and slowly pass through on Friday and Friday night. This will be supported by a shortwave trough rotating around the aforementioned upper low as it creeps eastward. Additional showers and thunderstorms are forecast until the front passes and the deep moisture is suppressed southward. By Friday night, it looks like most of the precipitation will be settling to our south (at least temporarily). Up until then, locally heavy rainfall will be possible. Drier air will try to move in behind the front, with our northern counties having the biggest impact from this early in the weekend. With the upper level low supporting the front departing through Quebec, the front will lose momentum and stall across the Deep South, in close enough proximity that a few showers/thunderstorms could persist in our southern counties even on Saturday. Stronger flow aloft will retreat to the north when the upper low departs. As this happens, what's left of the surface front will head back north and bring a return to a more tropical atmosphere. Along with this, we'll see an increased potential for showers and thunderstorms early in the new week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) ISSUED AT 156 AM EDT WED JUL 27 2022 Another round of showers and embedded storms are beginning to develop across the center of the forecast area. CAMs indicate this will continue and expand through the morning, which could impact JKL, SYM, and SJS with briefly lower ceilings and visibilities through this time and into the day Wednesday. Valley fog could also impact SME in the pre dawn hours, reducing visibilities for a couple of hours. Given the low confidence in when and where showers/ storms set up, have included VCTS for now. VFR will prevail for most to begin the period, with the exception of SYM, where lower ceilings start this site in MVFR and continue through the morning. Winds will generally be light and variable tonight, picking up out of the southwest Wednesday at less than 10 kts. Any nearby or direct hit storms could bring briefly erratic and gusty winds through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday evening for KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && UPDATE...GREIF SHORT TERM...RAY LONG TERM...HAL AVIATION...BB
Hazardous weather outlook, Jul 27, 4:49 AM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 449 AM EDT Wed Jul 27 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 449 AM EDT Wed Jul 27 2022 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will affect much of the area, as a frontal boundary oscillates north and south across Eastern Kentucky. Thunderstorms will be persistent in some locations, potentially resulting in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected Thursday and Thursday night. They should become less numerous on Friday, but will still be possible at times through Tuesday. Heavy rainfall may occur, especially Thursday and Thursday night, which could lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any issues with flooding or high water. BB/HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:40 AM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Pike | 36 min |
| Jul 27, 9:32 AM EDT | Areal Flood Warning | JKL | Pike | 118 min |
| Jul 27, 10:13 AM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin | 3 hr |
| Jul 27, 11:43 AM EDT | Special Weather Statement | JKL | Fleming | 32 min |
| Jul 27, 1:04 PM EDT | Special Weather Statement | JKL | Estill, Powell | 26 min |
| Jul 27, 1:16 PM EDT | Special Weather Statement | JKL | Johnson | 29 min |
| Jul 27, 1:27 PM EDT | Special Weather Statement | JKL | Wolfe | 33 min |
| Jul 27, 1:36 PM EDT | Special Weather Statement | JKL | Perry | 24 min |
| Jul 27, 1:39 PM EDT | Special Weather Statement | JKL | Pulaski | 36 min |
| Jul 27, 1:43 PM EDT | Special Weather Statement | JKL | Martin | 32 min |
| Jul 27, 1:58 PM EDT | Special Weather Statement | JKL | Magoffin | 32 min |
| Jul 27, 2:03 PM EDT | Special Weather Statement | JKL | Clay, Leslie, Perry | 27 min |
| Jul 27, 2:08 PM EDT | Special Weather Statement | JKL | Laurel | 37 min |
| Jul 27, 2:31 PM EDT | Special Weather Statement | JKL | Letcher, Pike | 44 min |
| Jul 27, 2:34 PM EDT | Special Weather Statement | JKL | Magoffin | 41 min |
| Jul 27, 3:10 PM EDT | Special Weather Statement | JKL | Harlan | 35 min |
| Jul 27, 6:00 PM EDT | Special Weather Statement | JKL | Jackson | 30 min |
| Jul 27, 6:24 PM EDT | Special Weather Statement | JKL | Owsley | 36 min |
| Jul 27, 6:39 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 36 min |
| Jul 27, 7:05 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley | 3 hr |
| Jul 27, 7:18 PM EDT | Special Weather Statement | JKL | Breathitt, Clay, Owsley | 27 min |
| Jul 27, 7:51 PM EDT | Flash Flood Warning | JKL | Breathitt, Clay, Owsley | 5 hr |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.